Female, 36 years of age, Graves Disease, 12 years, hadn’t been feeling well for the last few months. Went to PCP for exhaustion. Lab revealed random glucose of 227 and A1C of 8.6%. Diagnosed with LADA, started on basal bolus insulin therapy in the office before having the opportunity to meet with an endocrinologist or diabetes educator for 2 weeks.
During her first meeting with certified diabetes educator (CDE), she continued to complain of exhaustion. She reported feeling very funny about an hour after taking her long-acting insulin in the evening, nausea and headaches, even waking up in the middle of the night twice in the past two weeks with emesis. It was obvious to CDE that this was most likely related to hypoglycemia. CDE asked, “Did you happen to check your blood sugar when this would happen?” Patient didn’t know these symptoms could have been related to her glucose levels, so the answer was no. CDE taught about hypoglycemia, cause, prevention, recognition of symptoms and treatment. Long-acting insulin was decreased by 30%. Patient had no further incidents such as these and her fasting and preprandial levels were within target range. Patient was taught that her needs will most likely change in time, and a continuous glucose monitor was ordered so patient and healthcare team could learn more about her diabetes to provide proper treatment.
- When starting a patient on insulin, there’s more than just teaching how to give an injection and check glucose levels. Teach insulin’s action and side effects, especially the possibility of hypoglycemia, what it is, how to prevent, recognize and treat it.
- When teaching glucose monitoring, include teaching the patient’s target range and appropriate action as to what to do if glucose level is out of target range. Many people check their glucose levels without knowing what numbers they are “shooting” for and appropriate action.
- Everything about managing diabetes can’t be taught or understood in one visit, but the basics can and must be.
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2016 HIPER, LLC